Alert archive / Wyoming / Special Weather Statements in 2021
Special Weather Statement, NWS Riverton, WY
NWS Riverton, WY issued this special weather statement at Aug 6, 2021, 9:29 AM MDT. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2021, 9:29 AM MDT (15:29 UTC)
- Expired
- Aug 6, 2021, 10:00 AM MDT
- In force
- 31 min
- Issued by
- NWS Riverton, WY
- Hail
- 0.25 in
- Wind
- 40
The radar
The Riverton/Lander radar (KRIW), 134 km from the middle of the area, began a volume at 15:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 3.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1589 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
287
WWUS85 KRIW 061529
SPSRIW
Special Weather Statement
National Weather Service Riverton WY
929 AM MDT Fri Aug 6 2021
WYZ002-012-014>016-061600-
Wind River Mountains West-Upper Wind River Basin-Wind River Mountains
East-Teton and Gros Ventre Mountains-Absaroka Mountains-
929 AM MDT Fri Aug 6 2021
...Strong thunderstorms will impact portions of northwestern Fremont
and south central Park Counties through 1000 AM MDT...
At 928 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles north of Pinnacle Buttes to near Union
Pass. Movement was east at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dubois and Torrey Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4357 11009 4380 11007 4404 10999 4413 10943
4345 10943 4343 11005
TIME...MOT...LOC 1528Z 259DEG 34KT 4398 10992 4348 10997
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
$$
MyersWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at Aug 6, 5:48 AM MDT, 3 hours 41 minutes earlier.
Area forecast discussion, Aug 6, 5:48 AM MDT, 3 hours 41 minutes before
Area Forecast Discussion National Weather Service Riverton WY 548 AM MDT Fri Aug 6 2021 .SHORT TERM...(Today through Saturday) Issued at 321 AM MDT Fri Aug 6 2021 A well-defined shortwave trough traverses the Rockies today, causing active weather across western and central Wyoming over the next 24 hours. Falling heights lead to slightly cooler temperatures, about 5 F cooler than yesterday. Synoptic lift ahead of the wave encourages greater thunderstorm coverage this afternoon and evening, and given deep layer shear of 30 to 45 knots combined with 500 to 700 J/kg of CAPE over the northern basins, isolated strong to severe storms are possible. Current SPC outlooks highlight the region in a Marginal Risk for severe weather, mainly due to damaging outflow wind potential, and this lines up well with local forecaster thinking. Further south, from Uinta through Natrona county, afternoon rain and thunderstorms will be less widespread; however, a strong pressure gradient and deep mixing lead to sustained west winds 25 to 30 mph, and frequent gusts to 45 mph. Additionally, the relatively dry air mass allows afternoon relative humidity to drop into the the upper teens. Given the winds well above critical fire weather criteria, low humidity, and receptive fuels, a Red Flag Warning covers this region for the afternoon and evening hours. Rain and thunderstorms decrease in coverage after sunset. One exception is the Bighorn Basin and Bighorn Mountains, where several high-resolution models show a subtle vorticity maximum causing showers to continue through Saturday morning. Expect another slightly cooler than normal day Saturday, with much less active weather thanks to brief ridging in the wake of Friday's system. Mostly clear skies and light winds should lead to favorable weather for most outdoor activities. .LONG TERM...Saturday through Friday Flat ridging should control the weather from Saturday evening through most of Sunday. However, a strong cold front will be approaching from the north and west. This will tighten the pressure gradient up and bring a gusty wind to much of the area. With low humidity expected, this could be a day of elevated to critical fire weather. Now, as for the cold front, it will sweep across the state Sunday night into Monday and bring in some cooler air. As for the chance of showers and thunderstorms, it looks rather limited at this point. Almost all of the models keep the best moisture and upper level forcing over Montana. In addition, the system does not have a lot of moisture to work with. We do have some slight POPs in northern Wyoming from Sunday night into Monday but most areas will not see rain from this system. It will bring wind though, especially in areas favored by the northwest flow / cold advection pattern. This especially includes the northern Big Horn Basin, Wind River Basin and northern Johnson County where things could get blustery post frontal. And, this could bring another day of elevated to critical fire weather on Monday. Lower temperatures may mitigate this somewhat though. Flat zonal flow will then dominate for Tuesday and bring a dry and warm day. Again, with the fast flow, wind may be gusty and could bring another day of elevated fire weather to the the area. Uncertainty then increases for the middle of next week. The GFS brings another cold front into the area and a cooler day for Wednesday and even Thursday. The European on the other hand, keeps ridging over the area and deflects the cooler air the north and east with warm to hot temperatures continuing over the area. Given the uncertainty, for now we played the middle ground with a slight hedge toward the European model, keeping temperatures warm. The GFS would be a nice, if brief taste of September with highs in the 70s and lows possibly falling into the 40s at night, stay tuned. Temperatures should then see a warming trend toward the end of the && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 538 AM MDT Fri Aug 6 2021 Despite a very active weather pattern, VFR conditions prevail at terminal sites today, but brief MVFR conditions are possible due to thunderstorms. Scattered showers and storms currently over the region continue this morning. Multiple rounds of rainfall are expected in most areas. Northwest WY will see an increase in showers and storm coverage after 06/1400z, lasting through 06/2000z. For the Upper Green and Wind River basins, storms begin after 06/1800z and continue through around 07/0100z. Showers and storms decrease in coverage after sunset; however, the Bighorn Basin including KWRL and KCOD may see showers throughout the night. In addition to the gusty winds near any thunderstorms, a tight pressure gradient causes strong wind gusts of 35 to 45 mph during the afternoon and evening, especially in the wind corridor from Uinta to Natrona county, including at KRKS and KCPR. These winds decrease after sunset. && .FIRE WEATHER... A combination of low humidity and windy conditions will bring critical fire weather across much of southern Wyoming as well as Natrona County. Elsewhere, relative humidity should remain above critical levels. Isolated to scattered showers and thunderstorms will be possible today, with strong wind gusts the main threat for any storm. The best chance for convection will be across northern Wyoming. Mixing and smoke dispersal will range from fair to good in the north to very good to excellent in central and southern && .RIW WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon today to 8 PM MDT this evening for WYZ277-279-280-289. && SHORT TERM...VandenBoogart LONG TERM...Hattings AVIATION...VandenBoogart FIRE WEATHER...Hattings
Hazardous weather outlook, Aug 6, 3:38 AM MDT, 5 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 338 AM MDT Fri Aug 6 2021 WYZ001>020-022>030-071200- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 338 AM MDT Fri Aug 6 2021 ...Red Flag Warning for portions of southwest and central Wyoming this afternoon and evening... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Scattered afternoon and evening thunderstorms, some of which could be severe across the northern half of Wyoming, with localized damaging outflow winds. In addition, west winds 20 to 30 mph with gusts to 45 mph are forecast from Uinta to Natrona county this afternoon and evening. Low humidities combined with these gusty winds lead to critical fire weather conditions. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A cold front Sunday night into Monday could lead to breezy winds and increased fire danger. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions.
In the hours before
Special weather statement, Aug 6, 5:05 AM MDT, 4 hours 24 minutes before
Special Weather Statement National Weather Service Riverton WY 505 AM MDT Fri Aug 6 2021 WYZ001-002-012-013-061330- Yellowstone National Park-Absaroka Mountains- Teton and Gros Ventre Mountains-Jackson Hole- Including the cities of Lake, Mammoth, Old Faithful, and Jackson 505 AM MDT Fri Aug 6 2021 ...Thunderstorms with gusty outflow winds across the region... This is a special weather statement from the National Weather Service Office in Riverton. * WHAT...A line of showers and thunderstorms moving northeastward is producing strong outflow winds with gusts 40 to 50 mph. * WHERE...Northwest Wyoming. * WHEN...Through 730 AM.
Special weather statement, Aug 6, 8:10 AM MDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Riverton WY
810 AM MDT Fri Aug 6 2021
WYZ012-013-023-024-061445-
Star Valley-Jackson Hole-Teton and Gros Ventre Mountains-Salt River
and Wyoming Ranges-
810 AM MDT Fri Aug 6 2021
...Strong thunderstorms will impact portions of northwestern Lincoln
and southwestern Teton Counties through 845 AM MDT...
At 809 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Rafter J Ranch to near
Star Valley Rest Area. Movement was east at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Rafter J Ranch around 820 AM MDT.
Jackson and Hoback around 825 AM MDT.
Other locations in the path of these storms include Meadow Creek
Guard Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4344 11104 4352 11045 4283 11062 4281 11104
TIME...MOT...LOC 1409Z 254DEG 30KT 4335 11092 4286 11105
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MyersSpecial weather statement, Aug 6, 9:29 AM MDT, 0 minutes before
Special Weather Statement
National Weather Service Riverton WY
929 AM MDT Fri Aug 6 2021
WYZ002-012-014>016-061600-
Wind River Mountains West-Upper Wind River Basin-Wind River Mountains
East-Teton and Gros Ventre Mountains-Absaroka Mountains-
929 AM MDT Fri Aug 6 2021
...Strong thunderstorms will impact portions of northwestern Fremont
and south central Park Counties through 1000 AM MDT...
At 928 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles north of Pinnacle Buttes to near Union
Pass. Movement was east at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dubois and Torrey Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4357 11009 4380 11007 4404 10999 4413 10943
4345 10943 4343 11005
TIME...MOT...LOC 1528Z 259DEG 34KT 4398 10992 4348 10997
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MyersThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 10:47 PM MDT | Special Weather Statement | RIW | Teton | 28 min |
| Aug 5, 11:25 PM MDT | Special Weather Statement | RIW | 20 min | |
| Aug 6, 8:10 AM MDT | Special Weather Statement | RIW | 35 min | |
| Aug 6, 10:01 AM MDT | Special Weather Statement | RIW | 29 min | |
| Aug 6, 10:33 AM MDT | Special Weather Statement | RIW | Hot Springs | 27 min |
| Aug 6, 10:59 AM MDT | Special Weather Statement | RIW | Hot Springs | 31 min |
| Aug 6, 1:12 PM MDT | Special Weather Statement | RIW | Hot Springs | 33 min |
| Aug 6, 1:36 PM MDT | Special Weather Statement | RIW | Natrona | 24 min |
| Aug 6, 2:09 PM MDT | Special Weather Statement | RIW | Natrona | 36 min |
| Aug 6, 2:12 PM MDT | Special Weather Statement | RIW | Natrona | 33 min |
| Aug 6, 2:21 PM MDT | Special Weather Statement | RIW | Natrona | 39 min |
| Aug 6, 2:31 PM MDT | Special Weather Statement | RIW | Sublette | 29 min |
| Aug 6, 2:39 PM MDT | Special Weather Statement | RIW | Fremont | 36 min |
| Aug 6, 2:43 PM MDT | Special Weather Statement | RIW | 32 min | |
| Aug 6, 3:08 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 37 min |
| Aug 6, 3:17 PM MDT | Special Weather Statement | RIW | 28 min | |
| Aug 6, 3:21 PM MDT | Special Weather Statement | RIW | Fremont | 24 min |
| Aug 6, 3:40 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 35 min |
| Aug 6, 3:47 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 28 min |
| Aug 6, 3:57 PM MDT | Special Weather Statement | RIW | Sublette | 33 min |
| Aug 6, 4:14 PM MDT | Special Weather Statement | RIW | Sublette | 31 min |
| Aug 6, 4:16 PM MDT | Special Weather Statement | RIW | Fremont | 29 min |
| Aug 6, 4:21 PM MDT | Special Weather Statement | RIW | 24 min | |
| Aug 6, 4:41 PM MDT | Special Weather Statement | RIW | Natrona | 34 min |
| Aug 6, 4:44 PM MDT | Special Weather Statement | RIW | 31 min | |
| Aug 6, 4:45 PM MDT | Special Weather Statement | RIW | Teton | 30 min |
| Aug 6, 4:53 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 37 min |
| Aug 6, 5:23 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 37 min |
| Aug 6, 5:54 PM MDT | Special Weather Statement | RIW | Johnson | 36 min |
| Aug 6, 5:55 PM MDT | Special Weather Statement | RIW | Natrona | 35 min |
Nearby
Special Weather Statements in Wyoming, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.